New Mexico, 2021

Drought in New Mexico, February 1 to 28, 2021

February 1 to 28, 2021 · NWS EPZ · 17 events in 17 counties and zones

Besides in the highest elevations of the Sacramento Mountains, below normal precipitation was experienced across the region in February. All areas of the region remained in the same drought category as what they finished January in.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Besides in the highest elevations of the Sacramento Mountains, below normal precipitation was experienced across the region in February. All areas of the region remained in the same drought category as what they finished January in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 31, 10:08 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1008 PM MST Sun Jan 31 2021

.AVIATION...06Z TAF CYCLE
VFR conditions with SCT-BKN250. Winds will remain light, generally
under 10 knots with ISO G20kts, favoring an E'LY direction for
most sites.

&&

34

.PREV DISCUSSION...210 PM MST Sun Jan 31 2021...

.SYNOPSIS...
An upper ridge dominates the weather pattern for the first half
of the week. Therefore, expect a warming trend to continue through
Wednesday. The next Pacific storm system arrives on Thursday. It
brings breezy to windy conditions, cooler temperatures, and chances
for lowland rain and high elevation mountain snow showers. Mild to
cooler temperatures prevail for the second half of the week as a
northerly flow settles over New Mexico and west Texas.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper ridge will be slowly shifting east over the area during the
short term. This will allow for increasing high clouds over the
region tonight.  Expect cloud cover, and persistent east winds of 5
to 15 mph bringing in higher low level moisture to help keep
overnight lows warmer than last night.  All models and indicating
fairly thick coverage by morning, but some breaks developing going
into the afternoon, especially south.  Current thinking is the
clouds will not have a major effect on high for Monday and went on
the warm side of guidance, if not a couple degrees above.

&&
26

.LONG TERM...
Weak upper ridge continues to slowly move east as a Pacific storm
system slowly descends to our area. A warming trend persists with
well above normal temperatures on Tuesday and Wednesday. We will
have periods of high to mid level clouds, but they won't affect
much the warm up over the next few days. Lee-cyclogenesis over
eastern Colorado will lead to breezy conditions on Wednesday, as
the surface pressure gradient tightens, and the 850 mb winds
increase to 20 kts.

Wednesday night into Thursday is when the next system moves over
the area. However, the latest run of the ECMWF decided to abort
what it had been showing over the past couple of days. So, now
this brings uncertainty in the forecast. At least, impacts in the
region continue to be minor. No worries. The EC solution now
ejects a closed low from the main trough, that wobbles over the
eastern Pacific. While the main upper trough, similar to the GFS,
continues to track east. Because of this split the EC now has
less moisture content. Thus, less chances for precipitation. We
will keep an eye on this system, and see what the next model runs
say. Rainfall accumulations in the lowlands appear to be below
0.15 inches, while snow amounts in the mountains should be below 2
inches. The best chances for snow are in elevations above 8000
ft due to the moisture coming from the tropics. This storm system
also brings windy conditions with 850mb winds between 20 to 40
kts between the GFS and ECMWF.

Temperatures drop significantly behind the upper trough. Although,
we are not expecting much precipitation after Thursday. For
comparison, temps on Wednesday will be in the low to mid 70s in
the lowlands, then drop about 10-12 degrees on Thursday. We will
have a sort of slow cooling trend from Friday through the weekend
due to cool air advection from a mostly northerly flow over the
Rockies. About a degree is lost each day, not really significant.
Also by next Saturday, a weak back door cold front pushes more
cold air from the plains into southern NM and far west TX.

&&
29

.FIRE WEATHER...
An upper ridge over the area for the next couple days will allow
temperatures to continue warming with highs in the 60s over all of
the lowlands by Tuesday. East winds at the surface will bring in
some higher dew points for Monday and keep relative humidities above
20 percent.  Winds shift around to the west for Tue dropping RH's
into the upper teens to mid 20s. Vent rates remain poor to fair
through Tuesday before improving for the end of the week as an upper
storm system moves across the region bringing windy conditions and a
chance for some precipitation.

&&
26

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 37  63  39  71 /   0   0   0   0
Sierra Blanca           37  60  38  69 /   0   0   0   0
Las Cruces              33  61  36  70 /   0   0   0   0
Alamogordo              31  59  35  69 /   0   0   0   0
Cloudcroft              25  46  30  52 /   0   0   0   0
Truth or Consequences   32  59  38  70 /   0   0   0   0
Silver City             36  55  38  64 /   0   0   0   0
Deming                  32  60  33  71 /   0   0   0   0
Lordsburg               36  61  33  69 /   0   0   0   0
West El Paso Metro      38  63  42  71 /   0   0   0   0
Dell City               27  63  32  72 /   0   0   0   0
Fort Hancock            33  65  36  75 /   0   0   0   0
Loma Linda              33  59  40  65 /   0   0   0   0
Fabens                  35  64  38  72 /   0   0   0   0
Santa Teresa            34  63  36  69 /   0   0   0   0
White Sands HQ          35  63  41  70 /   0   0   0   0
Jornada Range           25  60  35  68 /   0   0   0   0
Hatch                   31  63  35  70 /   0   0   0   0
Columbus                34  62  37  70 /   0   0   0   0
Orogrande               35  61  36  68 /   0   0   0   0
Mayhill                 28  54  36  66 /   0   0   0   0
Mescalero               25  52  30  61 /   0   0   0   0
Timberon                25  54  28  60 /   0   0   0   0
Winston                 25  55  28  65 /   0   0   0   0
Hillsboro               30  58  33  70 /   0   0   0   0
Spaceport               33  58  35  68 /   0   0   0   0
Lake Roberts            24  57  33  64 /   0   0   0   0
Hurley                  28  57  33  67 /   0   0   0   0
Cliff                   29  61  36  69 /   0   0   0   0
Mule Creek              28  60  38  64 /   0   0   0   0
Faywood                 31  57  37  67 /   0   0   0   0
Animas                  34  62  34  73 /   0   0   0   0
Hachita                 31  63  33  71 /   0   0   0   0
Antelope Wells          34  61  36  73 /   0   0   0   0
Cloverdale              36  60  41  67 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26/29/34
Hazardous weather outlook, Jan 31, 6:28 AM MST, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
628 AM MST Sun Jan 31 2021

NMZ401>417-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
628 AM MST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Windy conditions
are expected Thursday, possibly at advisory levels but there is
still some uncertainty. Rain showers and higher elevation snow is
also expected late Wednesday into early Friday, but nothing
significant.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued across the entire zone in February. The Buckhorn Cooperative Observer reported 0.53 inches of precipitation which was 0.54 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The western half of the zone remained in Exceptional(D4) drought which decreased to Severe(D2) drought over the east. The Gila Hot Springs Cooperative Observer reported 0.76 inches of precipitation which was 0.21 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Exceptional(D4) drought was located across the southwest portion of the zone while the northeast remained in Extreme(D3) drought.

Drought, Southwest Desert/Lower Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month. The Cooperative Observer in White Signal reported 0.49 inches of precipitation which was 0.63 inches below normal.

Drought, Lowlands of the Bootheel

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued across the entire zone for February. The Antelope Wells Cooperative Observer reported 0.07 inches of precipitation which was 0.47 inches below normal.

Drought, Uplands of the Bootheel

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of February.

Drought, Southwest Desert/Mimbres Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The southern half of the zone remained in Exceptional(D4) drought which improved to Severe(D2) drought over the northeast. The Deming Airport reported 0.20 inches of precipitation which was 0.39 inches below normal.

Drought, Eastern Black Range Foothills

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the entire month. The Hillsboro Cooperative Observer reported 0.40 inches of precipitation which was 0.08 inches below normal.

Drought, Sierra County Lakes

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone. The Truth or Consequences Airport reported 0.14 inches of precipitation which was 0.28 inches below normal.

Drought, Northern Dona Ana County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Extreme(D3) drought remained across the southern half of the zone while the north was in Severe(D2) drought during the month of February.

Drought, Southern Dona Ana County/Mesilla Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The northern half of the zone remained in Extreme(D3) drought while the south remained in Exceptional(D4) drought. The Cooperative Observer at New Mexico State University reported 0.26 inches of precipitation which was 0.15 inches below normal.

Drought, Central Tularosa Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Extreme(D3) drought continued over the eastern half of the zone while the west remained in Severe(D2) drought.

Drought, Southern Tularosa Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

Extreme(D3) drought remained across the entire zone through the month of February.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued through the month over the northern half of the zone while the south remained in Extreme(D3) drought. The Mountain Park Cooperative Observer reported 0.87 inches of precipitation which was 0.35 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought. The Cloudcroft Cooperative Observer reported 1.78 inches of precipitation which was 0.03 inches above normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of February.

Drought, Otero Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Exceptional(D4) drought while the west continued to be in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942794, 942795, 942796, 942797, 942798, 942799, 942800, 942801, 942802, 942803, 942804, 942805, 942806, 942807, 942809, 942811, 942813.